I have a small anal fissure, and my doctor is treating it with Nifedipine 0.3% ointment. I am supposed to apply a pea sized amount to the anus 3 times a day during 6 weeks. I still have 5 weeks to go, but I plan to start trying to get pregnant immediately. Should I interrupt the treatment? I would prefer to continue, but would like to make sure that it is safe for the baby. Thank you.
Is Nifedipine 0.3% ointment for anal fissure safe to use in pregnancy?
- 12 Feb 2013 by adalaio
- 12 February 2013
- anal fissure and fistula, nifedipine, pregnancy, doctor
Added 13 Feb 2013:
These details are somewhat in response to the answer I received (by the way, thanks for the answer!) My question refers to Nifedipine ointment. I am aware that this medication is a category C because of some adverse effects found in studies with animals. However, I am also aware that Nifedipine is used in the treatment of other conditions, and it is taken orally. In the studies conducted with animals, was it used in the skin, or was it ingested? Is there a difference in terms of how it could affect the fetus? The responder's suggestion was to wait to try to conceive after I finish the treatment, but this is not an option. I would rather interrupt the treatment altogether.
If you want to be completely safe you should wait until you have finished treatment.
The FDA has classified nifedipine in pregnancy Category C meaning it may not be safe for use during pregnancy. In animal studies the drug was shown to cause certain problems. However, animals do not always respond to medicines in the same way that humans do, and a health care provider can still prescribe the drug if the benefits outweigh the risks.
- Nifedipine Information for Consumers
- Nifedipine Information for Healthcare Professionals (includes dosage details)
- Side Effects of Nifedipine (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 23 Apr 2010 • 1 answer
Posted 27 Sep 2010 • 1 answer
Posted 20 Jan 2012 • 3 answers
Posted 17 Apr 2016 • 0 answers
Posted 16 Jul 2016 • 0 answers